Vermont, 2009

Strong Wind in Vermont, May 31, 2009

May 31, 2009 · NWS ALY · 1 event in 1 county or zone

The passage of a strong upper level disturbance produced strong winds across portions of southern Vermont during Sunday afternoon and evening on May 31st. Wind gusts of 35 to 45 mph were estimated.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The passage of a strong upper level disturbance produced strong winds across portions of southern Vermont during Sunday afternoon and evening on May 31st. Wind gusts of 35 to 45 mph were estimated. These strong winds led to a fallen tree and wires on Route 5, approximately 5 miles south of Guilford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 31, 6:25 PM EST, 35 minutes earlier.

Area forecast discussion, May 31, 6:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
725 PM EDT SUN MAY 31 2009

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE ASSOCIATED WITH VERY COLD AIR FROM
CANADA WILL BUILD ACROSS OUR REGION TONIGHT BRINGING THE
POSSIBILITY OF FROST LATE TONIGHT INTO MONDAY MORNING...BEFORE YET
ANOTHER DISTURBANCE TRACKS ACROSS THE REGION LATE MONDAY INTO
MONDAY NIGHT BRINGING A FEW MORE SHOWERS. WEAK HIGH PRESSURE
BUILDS BACK IN FOR TUESDAY...WITH SLIGHTLY WARMER TEMPERATURES.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
FOR TONIGHT EXPECT A VERY COLD AIRMASS TO SET UP ACROSS FA IN THE
WAKE OF THE FRONT WHICH MOVED THROUGH THE REGION DURING THE LATE
MORNING AND AFTERNOON HOURS AND WITH SKIES CLEARING OVERNIGHT TEMPS
WILL DROP INTO THE UPPER 20S TO AROUND 40 WITH THE LOWEST READINGS
IN THE SOUTHERN ADIRONDACKS AND SOUTHERN GREEN MOUNTAINS. AT THIS
TIME IT APPEARS THAT THE ONLY AREAS WHERE FROST NOT A THREAT ARE
THE EASTERN MOHAWK VALLEY...HELDERBERGS...GREATER CAPITAL
DISTRICT...MID HUDSON VALLEY...SOUTHERN TACONICS AND LITCHFIELD
HILLS...ALTHOUGH TEMPS IN THESE AREAS WILL DROP INTO THE UPPER 30S.
PLEASE REFER TO FREEZE WARNINGS AND FROST ADVISORIES...ALBNPWALY
FOR FURTHER DETAILS. GFS HAS H8 TEMPS BOTTOMING OUT AT 06Z SUN AT
+3 TO -2 C WITH NAM HAVING H8 TEMPS BOTTOMING OUT AT 06Z BETWEEN
+4 AND -3 C. BOTH MODELS ALSO SHOW SIGNIFICANT WARMING OF 2-3 C IN
BOUNDARY LAYERS BTWN 06Z AND 12Z. SOME OTHER FACTORS WHICH ARE NOT
IDEAL FOR TEMPS GETTING EVEN COLDER ARE PRESSURE GRADIENT THAT
WILL BE IN PLACE THROUGH AT LEAST MIDNIGHT AND SATURATED GROUND
FROM RECENT RAINS WHICH MAY PRODUCE FOG. WILL INCLUDE AREAS OF FOG
IN ZONES WHERE FROST NOT EXPECTED.

ANOTHER FAST MOVING SYSTEM WILL IMPACT OUR REGION LATE MONDAY
INTO MON NIGHT. DISCREPANCIES EXIST IN TIMING AND PLACEMENT OF
PCPN AMONGST GFS...NAM AND ECMWF WITH GFS HAVING BEST CHANCE OF
PCPN ACRS MUCH OF AREA MON NGHT...WHILE NAM HAS MOISTURE DRYING UP
AS IT ADVANCES EAST AND ECMWF HAS A SOLUTION WHICH IS BASICALLY IN
THE MIDDLE. WILL GO WITH A SLIGHT CHANCE TO CHANCE OF SHOWERS
MONDAY AFTERNOON ACROSS NORTHERN HALF OF FA AND THEN A CHANCE OF
SHOWERS ACROSS ENTIRE FA MONDAY NIGHT. BEST CHANCE STILL APPEARS
TO BE ACRS NRN PORTION OF FA CLOSER TO BETTER DYNAMICS. FOR TEMPS
HAVE HIGHS ON MON IN THE UPPER 50S TO LOWER 70S AND LOWS ON MON
NGHT IN THE LOWER 40S TO LOWER 50S.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
HIGH PRESSURE BUILDS IN DURING THE DAY ON TUESDAY BEFORE YET
ANOTHER CLIPPER TYPE SYSTEM MOVES INTO OUR AREA LATE TUESDAY
NIGHT. WILL KEEP TUESDAY DRY WITH A SLIGHT MODERATING TREND IN
TEMPS AS TEMPS EXPECTED TO BE A FEW DEGREES WARMER THAN MONDAY
WITH HIGHS IN THE MID 60S TO MID 70S IN MOST AREAS. ON TUESDAY
NIGHT HAVE SLIGHT CHANCE TO CHANCE POPS AFTER MIDNIGHT WITH LOWS
IN THE UPPER 30S TO LOWER 50S.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
GUIDANCE STILL INDICATE BROAD TROUGH OVER EASTERN NORTH
AMERICA...GENERATING MULTIPLE WAVES WITH PERIODS OF CLOUDS AND
SHOWERS FOR THE MIDDLE OF NEXT WEEK THROUGH THE WEEKEND. THIS WILL
ALSO RESULT IN BELOW NORMAL TEMPERATURES.

WEDNESDAY STARTS WITH A SFC LOW OVER PENNSYLVANIA TRACKING EASTWARD
WITH CHC POPS THROUGH WEDNESDAY NIGHT. RAIN SHOWERS EXPECTED TO
AFFECT THE ENTIRE CWA...BUT SOUTHERN HALF OF FA WILL HAVE SLGT CHC
OF TS WITH BEST CAPE VALUES GREATER THAN 1500JOULES IN THE MID TO
LOWER HUDSON VALLEY.

BOTH GFS AND ECMWF SHOW HIGH PRESSURE WILL BUILD IN OVER THE AREA
FOR THURSDAY AND MOST OF FRIDAY. MORE UNSETTLED WEATHER ON FRIDAY
NIGHT INTO SATURDAY...ONE WAVE WILL APPROACH FROM CANADA WHILE
ANOTHER UPPER LEVEL WAVE TRACKS NORTHWARD FROM THE SOUTHEASTERN U.S.
HOWEVER...DIFFERENCE IN MODELS WITH REFERENCE TO THE TRACK AND
TIMING STILL APPARENT. HAVE KEPT POPS AROUND 25-40 THROUGH SATURDAY
NIGHT BEFORE ANOTHER IMPULSE APPROACHES FROM THE CENTRAL U.S. FOR
SUNDAY.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
EXPECT VFR CONDITIONS THROUGH 00Z/TUE AT ALL TAF SITES. THERE IS A
SLIGHT CHC FOR SOME PATCHY GROUND FOG TO DEVELOP BETWEEN 08Z-11Z/MON
AT KGFL...BUT CONFIDENCE AT THIS STAGE TOO LOW TO INCLUDE MENTION IN
TAF...ESP GIVEN THE POSSIBILITY FOR WINDS TO PERSIST...AS WELL AS
THE INITIALLY DRY AIR MASS IN PLACE.

HIGH/MID LEVEL CLOUDS WILL GRADUALLY INCREASE ACROSS NORTHERN TAF
SITES MON MORNING...AND WILL PERSIST INTO THE AFTERNOON. GIVEN THE
APPROACH OF ANOTHER WEAK COLD FRONT FROM THE NW...THERE IS THE
REMOTE POSSIBILITY OF ISOLATED SHOWERS/SPRINKLES TO DEVELOP
TOWARD...OR JUST AFTER 00Z/TUE...WITH BEST CHC TO THE N AND W.
AGAIN...OVERALL PROBABILITY TOO LOW TO INCLUDE ANY MENTION AT THIS
TIME...AND CONDITIONS SHOULD REMAIN VFR EVEN WITHIN ANY POTENTIAL
LIGHT SHOWERS/SPRINKLES.

WINDS WILL REMAIN GUSTY OVER THE NEXT 1-3 HOURS...WITH SUSTAINED
SPEEDS OF 12-17 KT FROM THE W TO NW...AND GUSTS OF 20-30 KT
POSSIBLE. THEREAFTER...WE EXPECT THE GUSTS TO SUBSIDE...WITH WEST TO
NW WINDS OF 8-12 KT. THE WINDS WILL THEN DECREASE FURTHER AFTER
06Z/MON...ESP AT KGFL AND KPOU...WHERE THEY MAY BECOME LIGHT AND
VARIABLE. WINDS WILL THEN BECOME W AND SW DURING MONDAY...GENERALLY
AT 10-15 KT BY MID AFTERNOON.

OUTLOOK...
MON NIGHT...VFR...CHC MVFR -RA/-SHRA BR
TUE...VFR...NO SIG WX.
WED...VFR...CHC MVFR -RA BR
THU-FRI...VFR...NO WX.

&&

.FIRE WEATHER...
A RIDGE OF HIGH PRESSURE ASSOCIATED WITH VERY COLD AIR FROM
CANADA WILL BUILD ACROSS OUR REGION TONIGHT BRINGING THE
POSSIBILITY OF FROST LATE TONIGHT INTO MONDAY MORNING...BEFORE YET
ANOTHER DISTURBANCE TRACKS ACROSS THE REGION LATE MONDAY INTO
MONDAY NIGHT BRINGING A FEW MORE SHOWERS. WEAK HIGH PRESSURE
BUILDS BACK IN FOR TUESDAY...WITH SLIGHTLY WARMER TEMPERATURES.

RELATIVE HUMIDITY VALUES WILL RECOVER TO 75 TO 100 PERCENT
TONIGHT...DROP TO 25 TO 50 PERCENT ON MONDAY...INCREASE TO 80 TO
100 PERCENT MONDAY NIGHT...AND DROP TO 30 TO 50 PERCENT ON TUESDAY.

WEST TO NORTHWEST WINDS OF 10 TO 25 MPH WITH GUSTS 30 TO 40 MPH
THROUGH THIS EVENING WILL DIMINISH TO 5 TO 10 MPH AFTER
MIDNIGHT...WINDS WILL BE SOUTHWEST TO WEST AT 5 TO 15 MPH ON
MONDAY...WEST AROUND 5 MPH ON MONDAY NIGHT AND NORTHWEST AT 5 TO
15 MPH ON TUESDAY.

&&

.HYDROLOGY...
SCATTERED SHOWERS WILL END LATE THIS AFTERNOON WITH VERY LIGHT
RAINFALL AMOUNTS OF A TENTH OF AN INCH OR LESS. AN UNSEASONABLY COLD
AND DRY AIR MASS WILL BE OVER THE REGION TONIGHT THROUGH MONDAY
AFTERNOON.

A SLOW MOVING COLD FRONT COULD BRING ANOTHER CHANCE OF SHOWERS TO
THE HYDRO SERVICE AREA MONDAY NIGHT INTO TUESDAY MORNING WITH LIGHT
RAINFALL AMOUNTS.

A WAVE OF LOW PRESSURE MOVING ALONG THE OLD COLD FRONT...ACTING AS A
STATIONARY FRONT...WILL BRING RAIN BACK INTO THE REGION TUESDAY
NIGHT INTO WEDNESDAY WITH POTENTIAL RAINFALL AMOUNTS RANGING FROM A
QUARTER TO THREE QUARTERS OF AN INCH.  HIGH PRESSURE WILL BUILD IN
THEREAFTER WITH FAIR AND DRY WEATHER TO CLOSE THE WORK WEEK.

OVERALL...MAIN STEM RIVERS AND SMALL STREAMS WILL CONTINUE TO RECEDE
TO NORMAL SEASONAL LEVELS WITH NO WIDESPREAD HYDRO PROBLEMS
ANTICIPATED OVER THE NEXT FIVE DAYS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.CLIMATE...
THE FOLLOWING ARE THE LOWEST MINIMUM TEMPERATURE READINGS OBSERVED
DURING THE MONTH OF JUNE ALONG WITH THE YEAR OBSERVED AND THE
PERIOD OF RECORD DURING WHICH OBSERVATIONS HAVE BEEN TAKEN. THIS IS
A COMPARATIVE REFERENCE AS VERY COLD TEMPERATURES ARE EXPECTED
ACROSS OUR AREA LATE TONIGHT INTO MONDAY MORNING WHICH IS JUNE
1ST.

STATION       LOWEST JUNE TEMP	   PERIOD OF RECORD	 FORECAST LOW

ALBANY        35 ON JUNE 1ST 1945  1874-PRESENT          38
GLENS FALLS   32 ON JUNE 1ST 1967  1944-PRESENT          32
POUGHKEEPSIE  35 IN 1984 AND 2001  1948-PRESENT          38
GLOVERSVILLE  28 IN 1945           1893-2006             37
INDIAN LAKE   21 IN 1906           1899-PRESENT          28
MOHONK LAKE   30 IN 1914           1896-PRESENT          37
NORFOLK       32 IN 1964           1884-PRESENT          37

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
     NYZ038-041-043-047-054-058-061-063-082-084.
     FREEZE WARNING FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
     NYZ032-033-042-083.
MA...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
     MAZ001-025.
VT...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
     VTZ013>015.

&&

SYNOPSIS...11
NEAR TERM...11
SHORT TERM...11
LONG TERM...KGS
AVIATION...KL/HELLER
FIRE WEATHER...11
HYDROLOGY...WASULA
CLIMATE...11
Hazardous weather outlook, May 31, 3:56 AM EST, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
456 AM EDT SUN MAY 31 2009

NYZ032-033-042-083-VTZ013>015-011100-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-SOUTHEAST WARREN-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
456 AM EDT SUN MAY 31 2009

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS AND
WARREN COUNTY IN EAST CENTRAL NEW YORK...AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ001-025-NYZ038-041-043-047-054-058-061-063-082-084-011100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-
NORTHERN SARATOGA-NORTHERN WASHINGTON-SCHOHARIE-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-NORTHERN FULTON-
SOUTHERN WASHINGTON-
456 AM EDT SUN MAY 31 2009

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN MOHAWK
VALLEY...NORTHERN FULTON COUNTY...LAKE GEORGE SARATOGA
REGION...SCHOHARIE VALLEY...EASTERN CATSKILLS...NORTHERN AND
CENTRAL TACONICS...AND BERKSHIRES.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-NYZ039-040-048>053-059-060-064>066-011100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN FULTON-MONTGOMERY-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
456 AM EDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND EASTERN
MOHAWK VALLEY...GREATER CAPITAL REGION...HELDERBERGS...MID HUDSON
VALLEY...AND LITCHFIELD HILLS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 31, 2:31 PM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
331 PM EDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     NON-TSTM WND DMG CORINTH                 43.25N 73.83W
05/31/2009                   SARATOGA           NY   NWS EMPLOYEE

            SEVERAL REPORTS OF TREES AND WIRES DOWN.

&&

JQ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Eastern Windham

When
May 31, 7:00 PM EST
Where
Eastern Windham forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Strong winds led to a fallen tree and wires on Route 5, located approximately 5 miles south of Guilford.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2009Every state in 2009This day in weather historyWarnings in Vermont, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162294.